MAUDE Adverse Event Report: COOK IRELAND LTD ZILVER 635 BILIARY SELF EXPANDING METAL STENT; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL

COOK IRELAND LTD ZILVER 635 BILIARY SELF EXPANDING METAL STENT; FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Catalog Number ZILBS-635-6-8
Medical Device Problem Code Activation, Positioning or Separation Problem (2906)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 12/16/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4) cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195.Importer site establishment registration number: 3005580113.The investigation into this event is still being carried out.A follow up report will be submitted with the investigation conclusions.
 
Event or Problem Description
The catheter broke / snapped in half.The entire catheter was pulled out.A different stent was used and placed to complete the procedure.Additional information received on 06-jan-2017 as follows: will the complaint device still be returned for investigation? yes sent information.At what point of the procedure the catheter broke? was it during deployment? stent deployment.How did they pull the device out from the patient? did they use forceps or any tools to retrieve the device? device stayed in patient.On retraction of stent catheter, stent deployed in cbd.Where was the point of breakage??? was the catheter pulled from the handle maybe? i have no clue why the catheter was pulled from what handle? can they confirm that they refer to the outer catheter not the inner catheter? no that should be determined by investigating report.Based on the additional information the stent was deployed in the cbd.Additional information confirmed this was unintentional deployment.No adverse effects to the patient are reported.However event meets fda 'malfunction' reporting criteria.The risk is not remote.
 
Additional Manufacturer Narrative
Cook ireland ltd (manufacturer) is submitting this report on behalf of cook medical incorporated (cmi)(importer).Exemption number: e2016031.Information pertaining to section g.1 as follows: importer site contact and address: (b)(4) cook medical incorporated (cmi) 1025 acuff road p.O box 4195 bloomington indiana 47402-4195.Importer site establishment registration number: 3005580113.1 x device zilbs-635-6-8 of lot number c1290446 involved in this complaint was returned for the evaluation, without the original packaging.With the information provided a physical examination and document based investigation was carried out.The following additional information has been received from the sales representative.A sphincterotomy had been performed a month before the occurrence.Dilation was carried out prior to the occurrence.Resistance was encountered when advancing the wire guide and the delivery system to the target location.The complaint device was not advanced through a previously placed stent.The delivery system was advanced through an olympus endoscope, over a jagwire wire guide of unknown diameter.The stent was not deployed, and another device was used instead.Additional information was provided by the customer.The catheter broke during stent deployment.The stent deployed in the common bile duct (cbd) during the retraction of the stent catheter.It can be noted that the target location for the complaint device was the right side of the liver.The physician did not experience resistance during deployment, and the patient anatomy was tortuous due to a large pancreatic tumor.On evaluation of the returned device, it was observed that the sheath (flexor) was separated at 41cm from the handle.The customer complaint is confirmed as the flexor was separated.Based on the information provided, the event occurred during deployment, and was most likely due to insufficient strength of the outer sheath (flexor).Possible causes could include the tortuous patient anatomy.From customer testimony; it is known that the device encountered resistance during advancement, which is also possibly due to the tortuous anatomy.This difficult anatomy may have created high deployment forces, which could have caused or contributed to the sheath separating.However, as the conditions of use cannot be replicated in a laboratory environment, a definitive root cause cannot be determined.It may be noted that a project has been initiated to improve the strength of the flexor, and prevent a reoccurrence of the flexor separation.Prior to distribution, all zilbs (zilver biliary) devices are subject to visual inspection and functional checks to ensure device integrity.A review of the relevant manufacturing records did not reveal any discrepancies which could have contributed to this complaint issue.Upon review of complaints, this failure mode has not occurred previously with this lot number.Based on the information provided to date, there is no evidence to suggest any manufacturing issues associated with this lot number.According to the initial reporter, the patient did not experience any adverse effects, and did not require any additional procedures due to this occurrence.Quality engineering will continue to monitor complaints of this nature for potential emerging trends.
 
Event or Problem Description
This follow up report is being submitted due to the evaluation of the device involved in this event and the conclusion of this investigation.Initial report details: the catheter broke / snapped in half.The entire catheter was pulled out.Additional information received on 06-jan-2017 as follows: will the complaint device still be returned for investigation? yes sent information at what point of the procedure the catheter broke? was it during deployment? stent deployment how did they pull the device out from the patient? did they use forceps or any tools to retrieve the device? device stayed in patient.On retraction of stent catheter, stent deployed in cbd where was the point of breakage??? was the catheter pulled from the handle maybe? i have no clue why the catheter was pulled from what handle? can they confirm that they refer to the outer catheter not the inner catheter? no that should be determined by investigating report based on the additional information the stent was deployed in the cbd.Additional information confirmed this was unintentional deployment.No adverse effects to the patient are reported.A different stent was used and placed to complete the procedure.

Brand Name
ZILVER 635 BILIARY SELF EXPANDING METAL STENT
Common Device Name
FGE CATHETER, BILIARY, DIAGNOSTIC - BILIARY STENT - METAL
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key6295875
Report Number3001845648-2017-00030
Device Sequence Number13591482
Product Code FGE
UDI-Device Identifier10827002506227
UDI-Public(01)10827002506227(17)191102(10)C1290446
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K020788
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/02/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberZILBS-635-6-8
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date01/06/2017
Event Location Hospital
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 01/06/2017
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date02/02/2017
Supplement Report FDA Received Date03/03/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1